Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 71, NWS Des Moines, IA

May 29, 2018Story County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 29, 2018, 3:36 PM CDT for Story County, Iowa. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2018, 3:36 PM CDT (20:36 UTC)
Expired
May 29, 2018, 4:00 PM CDT
In force
24 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Story County, IA

The radar

The Des Moines radar (KDMX), 37 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 3:38 PM CDTHAIL 0.88Nevada, IAVIA SOCIAL MEDIA.
May 29, 3:48 PM CDTTSTM WND DMGNevada, IASOCIAL MEDIA PICTURE OF BIG TREE LIMBS AT LEAST 3 INCHES IN DIAMETER IF NOT GREATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 1:43 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.6 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2018-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 371 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2018-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
371 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
2034 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

281 
WUUS53 KDMX 292036
SVRDMX
IAC169-292100-
/O.NEW.KDMX.SV.W.0071.180529T2036Z-180529T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
336 PM CDT TUE MAY 29 2018

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Central Story County in central Iowa...

* Until 400 PM CDT.

* At 335 PM CDT, a severe thunderstorm was located over Nevada,
  moving northwest at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Nevada, Roland, Maxwell and Colo. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4186 9336 4186 9338 4203 9355 4219 9350
      4198 9329
TIME...MOT...LOC 2035Z 145DEG 15KT 4202 9343 

HAIL...1.00IN
WIND...60MPH
 
$$

Martin
1 follow-up statement
451 
WWUS53 KDMX 292050
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
350 PM CDT TUE MAY 29 2018

IAC169-292100-
/O.CON.KDMX.SV.W.0071.000000T0000Z-180529T2100Z/
Story IA-
350 PM CDT TUE MAY 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR CENTRAL STORY COUNTY...

At 350 PM CDT, a severe thunderstorm was located near Nevada, moving
northwest at 15 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Public reported tree damage in Nevada.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Nevada, Roland, Maxwell and Colo. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4186 9336 4186 9338 4203 9355 4219 9350
      4198 9329
TIME...MOT...LOC 2050Z 145DEG 15KT 4207 9348 

HAIL...0.88IN
WIND...60MPH
 
$$

Martin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 12:30 PM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, May 29, 12:30 PM CDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1230 PM CDT Tue May 29 2018

.SHORT TERM.../Today through Tonight/
Issued at 355 AM CDT Tue May 29 2018

Currently have an area of weak high pressure situated across the
state with a developing area of low pressure off the west stretching
from north to south along the front range of the Rockies. This area
of low pressure is associated with an upper level trough that is
moving eastward through the central Rockies. Also have Alberto
moving through southern AL, with it expected to continue to track WNW
into the IL/IN/KY areas toward 12z Wednesday, with
influence/moisture advection expected to push all the way into the
eastern half of Iowa by late tonight. The Rockies upper trough also
to move ENE through the period moving across the northern Plains by
late tonight, with southerly flow off the Gulf stretching into Iowa
as well. With moisture from both these system expected to merge into
Iowa, precipitation chances will be increasing through the period,
with the greatest chances coming tonight.

A series of weak impulses to rotate around the main parent upper
trough across the Rockies, with the initial wave moving through
KS/NE currently and helping with storm developing across both
states. Some storms already developing along a lead push of moisture
in the SE NE/ERN KS region. This activity mainly to lift north and
ever slightly east through the morning and could push into the far
western reaches of the forecast area by mid morning. Otherwise
better chances for storms and convective initially into the afternoon
with increasing moisture and weak WAA. A strong shortwave rounding
the base of the trough to approach the state toward evening into
tonight and will allow for an increase in coverage/intensity of
storms. Most storms the past few days have been diurnally driven and
weakened/dissipated with sunset, however with this wave moving in
and the increasing moisture through the night expect decent
thunderstorm chances to continue past sunset. NAM shows an MCS
developing across eastern NE and moving into the forecast area
around midnight tonight, with a larger slug of moisture/activity
moving into the east around the sate time from Alberto. Therefore
have the highest pops across the area during that time. Overall
shear parameters fairly weak, but should be sufficient with the
large amount of CAPE expected that storms could produce some
isolated large hail. Also DCAPE expected to be fairly large
especially across the western half of the forecast area that
damaging wind gusts will be a potential as well. Overall expect at
least a few severe storms across the area potentially by late
afternoon and into the evening hours.

As for temperatures today, with the precip potential and expecting
increasing cloud cover have highs topping out into the upper 80s to
low 90s across the state.

.LONG TERM.../Wednesday through Monday/
Issued at 355 AM CDT Tue May 29 2018

.../Wednesday through Saturday Night/ Confidence: Medium

Active weather pattern will set the stage for several periods of
thunderstorms this period.  Timing is generally good between the
models. Early Wednesday morning some leftover convection may still
linger over the east. Meanwhile...remnants of Alberto and an
approaching H500 trough over eastern South Dakota/Western Iowa will
continue to influence the afternoon/evening weather with increasing
coverage of thunderstorms in the late morning through mid evening
hours. Airmass will still be unstable enough for perhaps a few
strong storms tomorrow...though wind fields again not all that
impressive though mechanical forcing may make up for any lack of
strong winds aloft. Each run of the GFS/Euro has brought Alberto
back to the west slightly...and some phasing Wednesday afternoon at
H500 will result in the more widespread afternoon convection here.
Highs Wednesday will remain warm but with clouds and more rain
chances will likely only reach the mid to upper 80s across the
region.  As the system pulls east Wednesday night the showers and
thunderstorms will end from central through eastern areas. In the
wake of the midweek system a weak ridge of high pressure and
building heights aloft will result in warmer H850 temperatures by
Thursday afternoon. Once again models suggest that readings aloft
will warm to near 18C northeast to 22C southwest. This will likely
push afternoon highs into the mid to upper 80s north to the lower
90s central and south...that after overnight lows early Thursday in
the 60s.  The next system to affect Iowa and the Central Plains will
be entering the PacNW late Thursday afternoon. A sharp short wave
will drive quickly toward Iowa by Friday night into Saturday...with
sfc low pressure developing south of the region over Kansas into
Missouri. Though there remain some differences between the Euro and
GFS with regard to timing/duration of thunder chances...both suggest
a possible MCS developing over Nebraska Friday night and tracking
east southeast into Iowa overnight into early Saturday. Ahead of the
system rather warm and unstable conditions will remain Friday. This
may result in another period of stronger thunderstorms Friday night
into early Saturday. Saturday becomes a bit more difficult to
project and muddled due to the potential of a larger mesoscale
feature Friday night. Some consistency in the GFS/Euro regarding
timing of the trough passage Saturday suggests that most of the
convection will be east of I35 by noon. If that occurs...the
likelihood of any stronger storms Saturday will be nearly east of
our area. Along with that a more refreshing airmass (compared to
hot) will be arriving with cooler afternoon highs Saturday in the
70s to mid 80s as northwest flow returns aloft. Saturday night will
follow with comfortable conditions and lows in the 50s and 60s.

.../Sunday through Tuesday/ Confidence: Medium to High

By Sunday westerly winds aloft will return with temperatures
gradually warming up once again over the next several days. A large
trough will be entering the Pacific NW again with a weak short wave
ejecting east across the Plains Monday into Tuesday. Sometime Monday
through Tuesday a weak trough/boundary may be lingering near Iowa
and may be the trigger mechanism for showers and thunderstorms.
Neither the GFS nor the Euro has a great handle on the timing...
though both are similar with little emphasis on organized rainfall
chances. Highs will recover from the 70s/lower 80s Sunday to the
lower to upper 80s Tuesday.

&&

.AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/
Issued at 1230 PM CDT Tue May 29 2018

Scattered thunderstorms possible again later this afternoon and
evening. The main risk with these storms will be local microbursts
and thunderstorm outflow winds. The predominant wind will be from
the southeast today then gradually transitioning to southwest on
Wednesday. Any MVFR or lower cigs and vsbys will be in vicinity of
thunderstorms otherwise VFR conditions are forecast.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Beerends
LONG TERM...REV
AVIATION...Donavon
Hazardous weather outlook, May 29, 3:14 PM CDT, 22 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
314 PM CDT Tue May 29 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-301100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
314 PM CDT Tue May 29 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered thunderstorms are expected this afternoon through the
evening, and at times overnight. Some of the storms this afternoon
and evening may be severe, mainly west of Interstate 35, with
strong winds and large hail the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances will persist on Wednesday, then return from
Friday night into Saturday. Severe weather may be possible at
times.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this afternoon and evening.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 3:30 PM CDTSevere Thunderstorm WarningDMXPolk, Story18 min
May 29, 3:49 PM CDTSevere Thunderstorm WarningDMXCrawford41 min
May 29, 3:59 PM CDTSevere Thunderstorm WarningDMXHamilton, Story16 min
May 29, 5:15 PM CDTSevere Thunderstorm WarningDMXAudubon, Cass45 min
May 29, 5:26 PM CDTSevere Thunderstorm WarningDMXPolk, Warren34 min
May 29, 5:37 PM CDTSevere Thunderstorm WarningDMXPolk23 min
May 29, 6:00 PM CDTSevere Thunderstorm WarningDMXDallas, Guthrie, Madison30 min
May 29, 6:12 PM CDTSevere Thunderstorm WarningDMXDallas33 min
May 29, 6:14 PM CDTSevere Thunderstorm WarningDMXEmmet, Palo Alto46 min
May 29, 6:24 PM CDTSevere Thunderstorm WarningDMXWorth21 min
May 29, 6:50 PM CDTSevere Thunderstorm WarningDMXBoone, Story15 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.